Alert archive / Washington / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 8, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Sep 25, 2024, 4:39 PM PDT for Spokane County, Whitman County, Washington. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2024, 4:39 PM PDT (23:39 UTC)
- Expired
- Sep 25, 2024, 5:15 PM PDT
- In force
- 36 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 48 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:31 PM PDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 25, 2:31 PM PDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT Wed Sep 25 2024
.SYNOPSIS...
Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.
&&
.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.
On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s.
Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD
&&
.AVIATION...
18Z TAFS: The front is starting to press into the Cascades. The
front will move over the Cascades around 21z bringing increasing
winds and an increasing chance of showers and thunderstorms. The
winds are expected to develop areas of blowing dust which will
lower visibilities into the MVFR category and possibly IFR,
however dust forecasting is tough to pin down. If dust develops,
the worst visibilities are expected over the Columbia Basin near
MWH and points NE of there. The front will also bring a chance of
showers and thunderstorms, however the main thunderstorm threat
will occur north and east of GEG-COE as well as south of LWS so we
did not mention prevailing thunder in the TAFs. The threat of
showers/thunderstorms will decrease rapidly after 06z for all
locations save the extreme eastern portions of the ID Panhandle.
By 12Z, dry air behind the front will bring clear skies and VFR
conditions for the start of Thursday.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is high
confidence of VFR conditions for all TAF sites through 21z After
that blowing dust is expected to lower visibility down to MVFR
across the Columbia Basin, with localized restrictions down to IFR.
Confidence is low with degree of visibility restrictions at
KMWH/KGEG/KSFF/KPUW and possibly LWS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 68 50 75 46 79 / 40 0 0 0 0 0
Coeur d'Alene 46 67 47 74 47 77 / 50 0 0 0 0 0
Pullman 44 65 45 72 46 77 / 50 0 0 0 0 0
Lewiston 54 73 53 80 54 83 / 70 0 0 0 0 0
Colville 36 68 39 74 36 75 / 60 0 10 0 0 0
Sandpoint 44 64 44 72 43 72 / 60 0 10 0 0 0
Kellogg 48 64 51 70 51 78 / 90 0 0 0 0 0
Moses Lake 43 70 47 77 44 77 / 30 0 0 0 0 0
Wenatchee 48 70 54 74 50 74 / 20 0 10 0 0 0
Omak 43 70 49 77 47 77 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Northern Panhandle.
WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
and Asotin Counties-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.
Blowing Dust Advisory until 11 PM PDT this evening for Moses
Lake Area-Spokane Area-Upper Columbia Basin-Washington
Palouse-Waterville Plateau.
&&In the hours before
Local storm report, Sep 25, 3:07 PM PDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
307 PM PDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Non-Tstm Wnd Gst 5 S Loomis 48.74N 119.62W
09/25/2024 M54 MPH Okanogan WA Mesonet
Mesonet station ANEW1 Aeneas.
0229 PM Tstm Wnd Dmg 3 S Ellisforde 48.75N 119.41W
09/25/2024 Okanogan WA Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
0232 PM Tstm Wnd Dmg 2 SW Ellisforde 48.77N 119.43W
09/25/2024 Okanogan WA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0241 PM Non-Tstm Wnd Gst 3 WNW Oroville 48.96N 119.49W
09/25/2024 M55 MPH Okanogan WA Mesonet
Mesonet station OVLW1 Oroville.
0250 PM Tstm Wnd Dmg 1 SSW Oroville 48.93N 119.44W
09/25/2024 Okanogan WA Emergency Mngr
Emergency Manager relays report that
multiple trees are down in Oroville with
damage to roof on at least one home.
&&Special weather statement, Sep 25, 3:08 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
308 PM PDT Wed Sep 25 2024
WAZ031>033-252300-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
308 PM PDT Wed Sep 25 2024
...A line of showers producing gusty outflow winds will impact
portions of southeastern Adams, Garfield, southern Whitman and
northwestern Asotin Counties through 400 PM PDT...
At 305 PM PDT, Doppler radar was tracking showers along a line
extending from near Ayer to 6 miles southeast of Dayton. Movement
was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph. Areas of blowing dust reducing
visibility down to one mile.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pomeroy, Endicott, Riparia, Hay, Dusty, Wawawai, Dodge, Winona, La
Crosse, Peola, Almota, and Mayview.
This includes U.S. Highway 12 in Washington between mile markers 389
and 423, and near mile marker 425.
These showers could mature into thunderstorms producing briefing
downpours and lightning strikes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4633 11762 4634 11768 4647 11774 4647 11786
4662 11785 4661 11786 4658 11790 4659 11802
4655 11817 4667 11823 4669 11822 4678 11810
4678 11801 4685 11800 4703 11774 4645 11712
4625 11761
TIME...MOT...LOC 2205Z 233DEG 40KT 4658 11834 4623 11791
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SBLocal storm report, Sep 25, 3:40 PM PDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
340 PM PDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Gst 5 ENE Washtucna 46.79N 118.21W
09/25/2024 M52 MPH Adams WA Mesonet
Mesonet station EW4908 Washtucna / Hooper.
&&Local storm report, Sep 25, 3:57 PM PDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
357 PM PDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Dust Storm Dusty 46.81N 117.65W
09/25/2024 Whitman WA Dept of Highways
WSDOT webcam indicates low visibility due to
blowing dust..estimated less than 1/4 mile.
&&Special weather statement, Sep 25, 4:06 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
406 PM PDT Wed Sep 25 2024
WAZ033-035>037-252345-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Washington Palouse WA-
406 PM PDT Wed Sep 25 2024
...Strong thunderstorms will impact portions of northeastern Whitman,
northeastern Lincoln, southeastern Stevens, Spokane and south central
Pend Oreille Counties through 445 PM PDT...
At 405 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Davenport
to 7 miles south of Cheney. Movement was northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph. Areas of blowing dust producing
visbibility to 1/4 mile.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spokane, Spokane Valley, Cheney, Liberty Lake, Airway Heights,
Medical Lake, Nine Mile Falls, Deer Park, Millwood, Davenport, Otis
Orchards-East Farms, Fairwood, Suncrest, Fairchild AFB, Otis
Orchards, Dishman, Green Acres, Trentwood, Country Homes, and Town
And Country.
This includes the following highways...
Interstate 90 in Washington between mile markers 256 and 298.
U.S. Highway 2 in Washington between mile markers 248 and 323.
U.S. Highway 195 in Washington between mile markers 64 and 95.
U.S. Highway 395 in Washington between mile markers 165 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4824 11779 4807 11706 4772 11706 4721 11731
4759 11826
TIME...MOT...LOC 2305Z 234DEG 55KT 4777 11813 4739 11756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SBLocal storm report, Sep 25, 4:17 PM PDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
417 PM PDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Dust Storm 3 NW Airway Heights 47.68N 117.63W
09/25/2024 Spokane WA NWS Employee
Winds gusting to 54 mph with near zero
visibility due to blowing dust.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:00 PM PDT | Special Weather Statement | OTX | Okanogan | 30 min |
| Sep 25, 2:22 PM PDT | Special Weather Statement | OTX | Okanogan | 23 min |
| Sep 25, 2:38 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 37 min |
| Sep 25, 3:08 PM PDT | Special Weather Statement | OTX | Garfield | 52 min |
| Sep 25, 3:41 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 64 min |
| Sep 25, 3:50 PM PDT | Dust Storm Warning | OTX | Asotin, Garfield, Whitman | 55 min |
| Sep 25, 3:58 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 62 min |
| Sep 25, 4:06 PM PDT | Dust Storm Warning | OTX | Adams | 84 min |
| Sep 25, 4:06 PM PDT | Special Weather Statement | OTX | Spokane | 39 min |
| Sep 25, 4:12 PM PDT | Dust Storm Warning | OTX | Adams, Lincoln, Pend Oreille, Spokane, Stevens, Whitman | 33 min |
| Sep 25, 4:17 PM PDT | Severe Thunderstorm Warning | OTX | Whitman | 58 min |
| Sep 25, 4:23 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane, Stevens | 67 min |
| Sep 25, 4:51 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 39 min |
| Sep 25, 4:03 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 40 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.